E-ISSN 2149-9934
*
Methimazole-Induced Febrile Neutropenia
1 Department of Emergency Medicine, Çanakkale State Hospital, Çanakkale, Turkey  
2 Department of Emergency Medicine, Bağcılar Training and Research Hospital, İstanbul, Turkey  
JEMCR 2018; 9: 13-15
DOI: 10.5152/jemcr.2018.1851
This article was viewed 0 times, downloaded 1 times

Key Words: Methimazole, febrile neutropenia, agranulocytosis, antithyroid drugs, fever, emergency medicine
Abstract

Introduction: Antithyroid drugs (ATD) are commonly used for the treatment of thyrotoxicosis, particularly for the treatment of Grave’s disease. Methimazole is the first line ATD. A major fatal adverse effect of ATDs, if unrecognized and not treated on time, is agranulocytosis, which is defined as an absolute neutrophil count of <500/μL. The incidence of ATD-induced agranulocytosis is 0.1%–0.3% (1). In this study, we report on a patient who developed granulocytopenic febrile neutropenia at 3 months after treatment with methimazole (5 mg twice a day per os (BID PO)).

 

Case report: A 51-year-old female patient presented to the emergency department with complaints of fever, fatigue, and productive cough. Her body temperature was 38.5°C; rales were heard on the mid and basal part of the left lung. Drug history revealed methimazole use (10 mg per day over the last 2 months). The WBC count was 1020/μL, and the neutrophil count was 200/μL. The patients’ baseline WBC differential count and immune status were normal. Following inpatient antibiotic treatment and discontinuation of methimazole, the patient became afebrile within 2 days. After 2 weeks of discontinuation of methimazole, we performed CBC and observed the following: WBC, 5180/μL and neutrophil count, 3280/μL.

 

Conclusion: Patients visiting the emergency department with symptoms of a systemic infection and known to use ATDs should be thoroughly evaluated, and the possibility of drug-induced agranulocytosis developing because of the use of these medications should be considered. It is very important for emergency physicians to recognize this rare patient population and act in a timely manner.

 

 

Cite this article as: Varışlı B, Yıldırım S, Karaçam H, Paker Ş. Methimazole-Induced Febrile Neutropenia. J Emerg Med Case Rep 2018; 9: 13-5.

Key Words
Authors
All
Author’s Corner
Reviewer's Corner
Survey
AVES | Copyright © 2018 Emergency Medicine Physicians Association of Turkey | Latest Update: 21.02.2018